We spend a lot on over-the-counter cold and flu remedies — more than £250 million a year in the UK alone — to tackle the misery of blocked noses, tickly coughs and sore throats.
But could we be wasting our money?
A ruling earlier this month by a panel of special advisers to the Food and Drug Administration (FDA) — which oversees the use of medicines in the U.S. — has sent shockwaves through the multi-million-pound cold and flu product industry on both sides of the Atlantic.
After reviewing years of data on the effectiveness of popular brands, the 16-strong panel ruled that phenylephrine — a key ingredient in most types of oral decongestants sold over the counter in the UK — is no better than a placebo when it comes to clearing stuffy noses and improving breathing.
They concluded that taking the drug orally, which is the most common approach, means not enough reaches the nose to have a meaningful effect, as so much of it gets ‘lost’ on the journey from the stomach to the nose.
We spend a lot on over-the-counter cold and flu remedies — more than £250 million a year in the UK alone — to tackle the misery of blocked noses, tickly coughs and sore throats (Stock Image)
In nasal spray form, the reviewers said that phenylephrine does seem to work, as almost all the active medicine lands where it is needed.
Phenylephrine eases nasal congestion by temporarily shrinking the tiny blood vessels that sit inside the nostrils, making more space for air to pass through.
But as one member of the panel told reporters, the evidence was ‘pretty compelling that this medication is not effective’ when taken orally.
At the moment phenylephrine is designated by the FDA to be ‘effective’, but this may now have to be revoked. If the FDA agrees with the advisory panel’s ruling (its decision is expected within months), it may ban its use in tablets and capsules, potentially forcing manufacturers to pull their products from pharmacy shelves.
Following the FDA panel’s announcement, the UK drugs watchdog, the Medicines and Healthcare products Regulatory Authority (MHRA), said consumers can ‘continue to use products made with phenylephrine as directed’.
But some experts are predicting that a ban in the U.S. will lead to supermarket shelves here also being stripped of oral medications that contain phenylephrine (as well as cold and flu remedies, it is found in some tablets for sinusitis and allergy- related stuffiness).
‘Almost all oral decongestant products on sale here contain phenylephrine,’ says Professor Ron Eccles, who ran the Common Cold Centre at Cardiff University before retiring from the university in 2017. ‘If the FDA ban it — and I think it will — it could have a big effect on the UK, where sales of these products are worth hundreds of millions of pounds.’
But manufacturers are not just having to consider reformulating or removing their products; some are now facing possible legal action in the U.S. on the basis of the advisory panel ruling.
A class-action lawsuit claims the companies knew their decongestant products did not work as advertised and caused consumers to waste money on ineffective products — and, given the lack of benefit, unnecessarily exposed them to the potential side-effects of the drug, which can include headaches, insomnia and (at high doses) high blood pressure.
Adam Levitt, one of the U.S. lawyers handling the case, told reporters earlier this month: ‘There is a serious problem when a decongestant doesn’t ‘decongest’.
In nasal spray form, the reviewers said that phenylephrine does seem to work, as almost all the active medicine lands where it is needed (Stock Image)
‘This is a prime example of how the pharmaceutical industry makes billions by knowingly selling questionable products to consumers who are suffering from specific ailments.’
Professor Eccles says manufacturers of cold and flu remedies made with phenylephrine are now frantically looking for alternative ingredients in anticipation of future UK restrictions on its use in oral formulations.
‘Some of them have been asking me what they can use as a replacement and I’m having to tell them there isn’t anything suitable, now or in the research pipeline,’ he says.
Phenylephrine was developed nearly a century ago and has become the mainstay of top-selling oral brands such as Lemsip, Boots Max Strength Sinus Pressure & Pain Relief Capsules and Superdrug Max Congestion Relief Capsules.
Its use boomed after products made with a more effective rival ingredient — pseudoephedrine — were removed from shelves in the UK in 2008 to prevent criminals turning it into the illegal drug crystal meth.
Phenylephrine cannot be turned into crystal meth.
Once pseudoephedrine medicines were made pharmacy-only (where you have to ask the pharmacist for it before you can buy it), use of phenylephrine in over-the-counter brands soared. But if phenylephrine is ineffective taken orally, how did it come to be licensed for this type of use?
Some of the experts who have lobbied the FDA to pull it from the market had gone through the data used for the drug’s approval in the 1970s and found some of the information submitted had not been peer-reviewed (where experts in the field scrutinise it first).
Furthermore, when the data was run through modern software to analyse its accuracy, the results suggested phenylephrine was no better than a placebo.
Concerns about the drug were first put to the U.S. drug authorities 30 years ago. But when the FDA reviewed the evidence in 2005, it judged the drug to be ‘weakly active’ and, therefore, still worthy of approval.
This isn’t the first time questions have been raised about over-the-counter cough and cold remedies. In 2014, a major review by the highly respected Cochrane organisation — a UK body which scrutinises the evidence for the effectiveness of medicines — found there was ‘no good evidence for or against’ the use of over-the-counter cough medicines sold here.
HOW EXPERTS TREAT THEMSELVES
Professor Ron Eccles, former director of the Common Cold Research Centre at Cardiff University, says: ‘I use a nasal decongestant spray containing xylometazoline or oxymetazoline, as they work within minutes and the effects last for up to ten hours.’
Professor Penny Ward, a visiting professor in pharmaceutical medicine at King’s College London, says: ‘I usually struggle through without taking anything, as medication only treats the symptoms, not the virus itself. But I might sometimes take a Lemsip at night to relieve the symptoms and for comfort so I can sleep.’
Professor Andrew Easton, a virologist at the University of Warwick, says: ‘I take over-the-counter products such as Beechams powders or similar if my symptoms are quite bad.’
After trawling through data from 29 trials, it concluded: ‘This lack of evidence of effectiveness brings into question how these products can continue to be promoted using language that implies that their effectiveness is not in doubt.’ But as this research was simply adding to the evidence for and against cough medicine’s use, rather than a regulatory investigation, no action was taken.
A separate review in 2017 by the American Chemical Society reached a similar conclusion — finding that most cough syrups were no better than a placebo.
If some remedies are ineffective, consumer choice has been further limited by safety concerns relating to products containing pholcodine.
This March, the MHRA ordered that around 20 over-the-counter cough medicines — including Day and Night Nurse and Boots Day Cold And Flu Relief — should be withdrawn from the market following an investigation that revealed pholcodine (an opioid-based ingredient that suppresses coughs by interrupting the nerve signals that trigger coughing) increased the risk of having a life-threatening allergic reaction to a general anaesthetic.
Anyone who had taken cough syrup made with pholcodine in the 12 months before an operation was at risk, the MHRA warned.
And though it stressed that such reactions were incredibly rare (affecting only around one in 10,000 procedures), the products have now been withdrawn from the market in the UK and Europe.
Ointment-based remedies may also not be as effective as consumers believe. Research looking at products made with plant-based ingredients such as menthol, eucalyptus oil and camphor shows mixed results.
So while Vicks VapoRub contains both eucalyptus and camphor (the UK website says: ‘When you have a cold, turn to Vicks VapoRub ointment to relieve your blocked nose, sore throat and cough due to colds’), the evidence suggests that although such ingredients may make people feel better, they have no measurable benefit on nasal congestion.
A 2022 study by Cardiff University, published in the journal Drugs in Context, pooled results from dozens of earlier investigations and found the rub-on remedies ‘did not improve nasal airway measures’, though they did help people sleep, which made them feel a bit better.
The Proprietary Association of Great Britain, which represents companies making over-the-counter medicines, insists patients should not be concerned by the recent report on decongestants.
Michelle Riddalls, its chief executive, said in a statement: ‘This is not a safety issue, and the products on the market in the UK containing phenylephrine are combined with other active ingredients to give the best possible symptom relief.’ Most High Street products do indeed mix decongestants with a range of other ingredients, such as paracetamol or ibuprofen, to bring down temperature and banish aches and pains; or caffeine to combat drowsiness.
The attraction is that they provide all-in-one symptom relief in a single product. But leaving aside whether they actually work in terms of clearing the airways, is a combination pill the safest way to take them?
‘Quite often with nasal congestion, people also get painful blocked sinuses and headaches,’ says Professor Peter Openshaw, an expert in respiratory viral infections based at Imperial College London.
‘Paracetamol is an appropriate treatment for that, as is ibuprofen, which can also bring your fever down. But I would always recommend taking these separately — rather than in a combination treatment — to be sure you are sticking to dosing guidelines.’
Under NHS guidelines an adult should take no more than eight 500mg paracetamol tablets in 24 hours (a total of 4,000mg).
A 20ml serving of Lemsip Max All in One Liquid, by comparison, contains 1,000mg of paracetamol.
A 2022 study by Cardiff University, published in the journal Drugs in Context, pooled results from dozens of earlier investigations and found the rub-on remedies ‘did not improve nasal airway measures’, though they did help people sleep, which made them feel a bit better (Stock Image)
As it can be taken up to four times a day, this gives a total paracetamol intake of 4,000mg — i.e. the maximum safe daily allowance. The worry is that some patients might not realise how much of the painkiller is in these products and may take extra paracetamol tablets in between doses, says Professor Openshaw.
‘With these combined treatments, it’s easy to lose track of exactly how much you are taking, and that means there is the potential to overdose on paracetamol, for example, which could lead to liver damage. It’s much safer if you know exactly how much you are taking.’
Studies show there are up to 90,000 cases of paracetamol overdose in the UK each year — with 150 to 250 deaths.
The British Liver Trust website says: ‘A lot of cold and flu remedies you can buy from a pharmacy contain paracetamol. So it is possible to accidentally take too much by taking different medicines together.’
When it comes to nasal congestion, Professor Openshaw recommends over-the-counter sprays. These will not necessarily contain phenylephrine: some are made with other active drugs, such as xylometazoline (used, for example, in Sudafed blocked nose spray) or oxymetazoline (found in Vicks Sinex Soother Nasal Spray).
However, using them for too long can make congestion worse by triggering rhinitis medicamentosa — a blocked nose (often called a rebound effect) caused by the medicine itself.
‘Although the sprays do shrink blood vessels in the lining of the nose and help you breathe more easily, the lining quickly becomes more reactive and almost addicted to the medication — you have to use more of it to suppress the inflammation,’ explains Professor Openshaw. ‘Personally, I would not use a decongestant spray for more than three days in a row to reduce the risk of this happening.
‘One useful suggestion I have seen elsewhere is to limit exposure to the spray by squirting it up one nostril at a time, as it’s possible to breathe comfortably through one. So maybe squirt it into the left nostril one day and the right one the next to reduce chances of this rebound effect.’
Meanwhile, scientists continue to investigate other approaches for tackling colds and flu.
Remarkably, given its prevalence, the common cold is one of the few ailments where there are no licensed medicines to tackle the virus itself — only the symptoms.
Part of the reason for that is that there are more than 200 viruses that can cause a cold.
Countless promising candidates have fallen by the wayside.
SynGEM, a cold vaccine in the form of a nasal spray developed by scientists at Imperial College London in 2016, generated huge excitement when it first emerged but has since been abandoned as it failed to attract the funding needed to take it to major clinical trials.
Currently one of the most promising therapies is a drug called nitazoxanide, which has been found to destroy numerous viruses — including those that cause colds — when taken as a tablet. It works by blocking a protein called hemagglutinin, which rhinovirus (one of the main cold-causing viruses) needs to replicate.
It’s currently in phase 3 trials (where the drug is tested on larger groups of people) in the U.S., where volunteers infected with a cold virus are being given a 300mg dose twice a day for five days to see if it shortens the duration of infection. The results are expected later this year.
But don’t expect a radical breakthrough any day soon, warns Professor Eccles. ‘The viruses that cause colds are always rapidly evolving and remain one step ahead of the anti-viral medicines we make — so a cure seems a long way off,’ he says. ‘Compared to the common cold, smallpox was relatively easy to defeat.’
Devices and drugs that actually work
For years, our go-to decongestant has been pills containing the active ingredient phenylephrine — but a panel of experts has advised the U.S. Food and Drug Administration medicines regulator that it is not effective in this form (see main piece). We asked experts to assess the useful alternatives.
Contac Non Drowsy Dual Relief
18 tablets, £4.35, lloydspharmacy.com
CLAIM: These tablets contain paracetamol and pseudoephedrine hydrochloride, which is said to ‘clear nasal and sinus congestion’.
EXPERT VERDICT: ‘This is a good and safe decongestant which has been shown to work for many patients,’ says Sultan Dajani, a pharmacist based in Bishopstoke, Hampshire.
‘Pseudoephedrine eases nasal congestion by shrinking tiny blood vessels inside the nostrils — making more space for air to pass through. It works in a similar way to phenylephrine, but is stronger and has an additional stimulant effect — so if you’re tired and run down, it’ll give you an energy boost (don’t take this before bed).
‘As with all tablets, some of the dose will be lost as it passes through the gut, but the formulation of pseudoephedrine is such that enough will reach the nasal passages to be effective on congestion.
‘The paracetamol here will also help bring down a fever.
‘Don’t take with other paracetamol-containing products, and check with your doctor first if you have high blood pressure or take heart medication.’
Neti Pot Sinus Rinse Kit
CLAIM: You fill the bottle with water, add a salt sachet (this is provided) and shake well.
The bottle has an attached tube which you position into a nostril, then pour the water in. By tilting your head sideways, the water drains out the other nostril, bringing any mucus, which may have clogged the sinuses, with it.
EXPERT VERDICT: A Cochrane Review in 2018 concluded that nasal rinsing is ‘a cheap, safe and acceptable’ way to tackle congestion. Thomas Jacques, a consultant ear, nose and throat surgeon at Cadogan Clinic in London, agrees: ‘This is a safe and effective way to wash away any congestion,’ he says.
‘We recommend using nasal rinsing for rhinitis and chronic sinusitis, and a lot of our patients find these irrigation kits useful.
‘It’s a device you can use ‘as and when’, and it will not interfere with any medications you’re taking — using it alongside them can give the best possible control.’
The bottle has an attached tube which you position into a nostril, then pour the water in. By tilting your head sideways, the water drains out the other nostril, bringing any mucus, which may have clogged the sinuses, with it
Sudafed blocked nose spray
15ml, £4.80, tesco.com
CLAIM: This contains xylometazoline, to ‘unblock your nose fast’ using a single spray. Its maker says the effects of each dose last for ten hours.
EXPERT VERDICT: ‘This spray will help relieve symptoms of nasal congestion associated with the common cold, flu, inflamed sinuses and allergies, thanks to xylometazoline,’ says pharmacist Ashley Cohen, from Pharm-Assist, a chemist chain in Leeds.
‘This ingredient targets the alpha receptors in the walls of your blood vessels within the nasal passage and sinuses, quickly reducing swelling in this tissue and so relieving congestion. It also decreases mucus production. As it’s a nasal spray, it gets absorbed quickly — so as soon as you use it you will feel some symptom relief.
‘It is good for most patients, but be cautious if you have high blood pressure, and be aware of ‘rebound congestion’, where prolonged use of a decongestant causes the nasal blood vessels to swell.
‘So don’t use this spray for more than a week — and if symptoms haven’t cleared up by then, there may be other factors affecting the sinus such as an infection, so see your doctor or consult a pharmacist.’
Beurer SI40 Steam Inhaler
CLAIM: This produces steam that you inhale through an attached mask, to ‘open nasal passages, loosen mucus and reduce inflammation’.
EXPERT VERDICT: The NHS website says steam inhalation can open up inflamed nasal passages and loosen mucus. It recommends steaming once or twice a day for 10-15 minutes.
‘Steam will loosen and soften mucus that’s causing congestion, making it drain away better,’ says Florian Bast, a consultant ear, nose and throat surgeon at Guy’s and St Thomas’ NHS hospitals in London.
‘There are not many studies, but those that exist suggest a device like this can improve breathing if we have a blocked nose — although they won’t reduce the viral load.
‘In clinic, we often prescribe steroid nasal sprays (to reduce inflammation) with a device like this for severe rhinitis. I have a similar device which I use if I feel a bit of a cold starting.’
But note, while it might loosen mucus, the inhaler won’t speed up recovery: a 2017 Cochrane Review concluded that ‘there is laboratory evidence that the cold virus may be sensitive to heat but no large-scale clinical trials have tested its (i.e. steam) effectiveness’.
Colief Breathe Easy Patch
£5.99 for 6 patches, chemist-4-u.com
CLAIM: Suitable from age three, these are applied to sleepwear — the maker claims that body heat will encourage the release of a eucalyptus and peppermint vapour, which aids ‘easy breathing’.
EXPERT VERDICT: Scientific research for plant-derived compounds such as menthol, eucalyptus oil and camphor has been mixed. They seem to make people feel better, but don’t necessarily have a measurable benefit on nasal congestion.
But pharmacist Ashley Cohen says: ‘The vapour should have some benefit — and would be especially helpful for children. Apply the patch to clothing or bedsheets to reduce potential skin irritation.’
P.S. TRY VITAMIN C FOR SHORTENING COLDS
VITAMIN C was once thought to be the perfect drug-free way to ward off colds.
But studies showed taking it does not actually reduce the odds for most people. However, some evidence suggests it may reduce the duration and severity of the symptoms, according to a 2013 Cochrane Review — but only if you take it all the time, rather than just when a cold takes hold.
By ADRIAN MONTI